Common Diabetes Meds Tied to Serious COVID-19 Complication
Diabetics who've contracted COVID-19 should suspend their use of a class of common diabetes drugs known as sodium-glucose co-transporter 2 inhibitors (SGLT2i), new research warns.
People using these medications for diabetes are at risk of a potentially fatal complication called diabetic ketoacidosis (DKA), and it now appears that risk increases even more if they become sick with COVID-19, said senior researcher Dr. Naomi Fisher, director of the Hypertension Service and Hypertension Specialty Clinic at Brigham and Women's Hospital in Boston.
Diabetic ketoacidosis occurs when there's not enough insulin to allow cells to absorb glucose from the bloodstream, Fisher said.
"Because the body can't use glucose for energy, it begins to break down fat as fuel instead," Fisher said. "This process ends up causing high levels of acids called ketones in the blood, as well as very high concentrations of sugar in typical DKA."
High levels of ketones poison the body, causing headache, nausea, vomiting, difficulty breathing and confusion. A person's breath also can start to smell fruity.
If left untreated, diabetic ketoacidosis can kill a person.
Five unusual cases of DKA were treated at Brigham's diabetes clinic within the span of two months at the height of the 2020 pandemic, including three that occurred in one week, Fisher and her team reported recently in the journal AACE Clinical Case Reports.
The five cases all involved euglycemic DKA (euDKA), a type of diabetic ketoacidosis that's harder to diagnose because it occurs even though people don't have severely high blood sugar levels.
SGLT2i drugs include Jardiance (empagliflozin) and Invokana (canagliflozin). They help treat diabetes by making patients urinate out glucose, said Dr. Cecilia Lansang, director of endocrinology at the Cleveland Clinic.
"It's to prevent the absorption of the glucose through the kidneys," said Lansang, who wasn't part of the study.
But the drugs also cause people to become dehydrated through urination, and the combined glucose decrease and water loss "are probably both important factors in causing euDKA," Fisher said.
All five of the Brigham euDKA cases were observed in COVID-19 patients with type 2 diabetes and were taking the drug. Three patients wound up in rehab, one was released to their home, and one died, a 52-year-old man who developed severe breathing problems.
Fisher and her team suspect that COVID-19 might exacerbate the risk of developing euDKA.
The coronavirus can bind to cells on the pancreas that produce insulin, and it may have a toxic effect on them. Studies have shown that COVID patients can suffer from increased blood sugar.
The severe inflammation caused by COVID-19 also might contribute to diabetic ketoacidosis, the researchers added.
The symptoms of COVID also could predispose someone to DKA, Fisher said.
"Underlying nearly all cases of euDKA is a state of starvation that can be triggered by vomiting, diarrhea or loss of appetite with COVID-19 infection," Fisher said. "Unfortunately, poor food and fluid intake can worsen the effect of SGLT2 inhibitors, which cause glucose and fluid loss via the kidneys."
The researchers recommend that diabetics suspend their SGLT2i use until their COVID infection clears.
"Many people will be able to hold their SGLT2i [meds] while they are acutely ill without serious consequence, especially if they are taking other medications to control diabetes," Fisher said. "Sometimes an increase in insulin dosing will be needed."
However, Lansang thinks it's too early to recommend completely halting the use of the diabetes drugs if you've contracted COVID.
Diabetic ketoacidosis is easily treated once it's recognized, by providing the person fluids and insulin as needed, Lansang said.
"I think the key here is not stopping this medication to prevent the onset of DKA, but more trying to educate the providers of what euglycemic DKA is," Lansang said. "If it is recognized by the physician in the hospital, then they can treat patients for diabetic ketoacidosis."
The U.S. National Institutes of Health has more about diabetic ketoacidosis.
SOURCES: Naomi Fisher, MD, director, Hypertension Service and Hypertension Specialty Clinic, Brigham and Women's Hospital, Boston; Cecilia Lansang, MD, MPH, director, endocrinology, Cleveland Clinic, Ohio; AACE Clinical Case Reports, Nov. 27, 2020